Ohio, 2011

Heavy Snow and Winter Weather in Ohio, January 20, 2011

January 20, 2011 · NWS RLX · 9 events in 9 counties and zones

A weak low pressure passed through the Tennessee Valley into West Virginia late on the 20th. As colder air moved in, 3 to 6 inches of snow fell in less than 12 hours across much of southeast Ohio.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A weak low pressure passed through the Tennessee Valley into West Virginia late on the 20th. As colder air moved in, 3 to 6 inches of snow fell in less than 12 hours across much of southeast Ohio. The heaviest snow fell during the late afternoon into the early evening hours. Lesser snow amounts of 1 to 3 inches accumulated in Gallia and Lawrence Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 20, 7:56 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 20, 7:56 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
756 AM EST THU JAN 20 2011

.SYNOPSIS...
WAVE OF LOW PRESSURE BRINGS SNOW THIS AFTERNOON AND TONIGHT. ARCTIC
HIGH CROSSES FRIDAY NIGHT.  UPPER LEVEL DISTURBANCE CROSSES SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...UPDATED
ANOTHER QUICK UPDATE WAS SHIPPED OUT THE DOOR...DUE TO THE MESOSCALE
BAND OF -SN THAT FORMED ALONG THE I64 CORRIDOR.  THE BAND HAS
EXTENDED EASTWARD INTO POCAHONTAS COUNTY...AND IS SLOWLY DRIFTING
NORTHWARD. PUT IN DETERMINISTIC POPS FOR THIS BAND. HAVE THE BAND
MOVING NORTHWARD AND THEN BEING SUCKED UP INTO THE FRONTAL PRECIP
WHEN IT ARRIVES IN SE OHIO LATER TODAY. ONLY LOOKING AT A LIGHT
DUSTING WITH THIS BAND.

PREVIOUS DISCUSSION BELOW...
MODELS IF FAIRLY DECENT AGREEMENT WITH THE WAVE MOVING ALONG THE
COLD FRONT FOR TODAY AND TONIGHT. MAIN DIFFERENCE IS THE LIGHTER
PRECIPITATION AMOUNTS IN THE NAM. OTHER MODELS CONTINUE HOWEVER TO
SHOW SIMILAR PRECIPITATION AMOUNTS COMPARED TO EACH OTHER AND
PREVIOUS RUNS...SO WILL DISCOUNT THE LOWER NAM AMOUNTS. WITH
MODELS SHOWING 1.5 TO 2 INCHES OF SNOW IN OUR VA COUNTIES
/INCLUDING THE LIGHTER NAM/...WILL ISSUE A WINTER WEATHER ADVISORY
FOR THEM FOR TONIGHT. OTHER ADVISORIES AND WARNINGS LOOK ON TRACK.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
BRIEF UPSLOPE FLOW SETS UP FRIDAY BEHIND ARCTIC FRONT. HOWEVER...DRY
PUNCH IN THE LOWEST LEVELS BEHIND FRONT WILL PRECLUDE MUCH IN THE
WAY OF ACCUMULATION TILL EARLY AFTN WHEN MOISTURE DEPTH SNEAKS INTO
DENDRITIC GROWTH LAYER. LOOKING AT 1 TO 3 INCHES ACROSS FAVORED NW
FACING SLOPES IN NORTHERN MTNS TAPERING OFF TO LESS THAN AN INCH
ONCE TO I79 CORRIDOR. THIS IS SHORT LIVED AS MOST OF THE
ACCUMULATING SNOW SHOWERS TAPER OFF BY LATE AFTN. HOWEVER...WITH
ARCTIC AIRMASS SETTLING IN...ANY CLOUD COULD FLAKE OUT INTO SOME -SN
ACTION. HENCE LINGERING CHC POPS NORTHERN MTNS OVERNIGHT. STAYED
WITHIN ENVELOPE OF TIGHTLY CLUSTERED GUIDANCE ENVELOPE FOR
HIGHS...WITH MANY PLACES OUTSIDE OF MTNS STRUGGLING TO MAKE INTO LWR
20S. WESTERLY WINDS WITH GUSTS TO 20KTS CAN BE EXPECTED EARLY...WITH
GUSTS 25-35KTS OVER THE HIGHER ELEVATIONS. THIS WILL SEND WIND
CHILLS DOWN INTO SINGLE DIGITS FOR MANY...WITH WELL BELOW ZERO
READINGS CROSS THE RIDGE TOPS...IE SNOWSHOE.

TOUGH CLOUD FCST AND THUS TEMP FCST FRIDAY NIGHT. NAM INDICATES
EROSION OF LOW LEVEL MOISTURE TO SOME EXTENT LATE FRIDAY AFTN.
HOWEVER...SFC HIGH WILL BE BUILDING IN AND THERE IS A CONCERN THE
LOW LEVEL MOISTURE GETS TRAPPED BENEATH THE INVERSION. NOT TO
MENTION MID/HI LEVEL CLOUDS PROGGED MOVE IN DURING THE NIGHT. ARCTIC
AIRMASS THOUGH MAY ALLOW PLACES TO CLEAR OUT SOME IN THE EVENING
DESPITE INVERSION...PARTICULARLY OUTSIDE OF THE MTNS. THIS WOULD
MEAN A QUICK DROP IN TEMPS BEFORE AFOREMENTIONED MID/HI CLOUDS
TEMPER THE FREE FALL. PLAYED IT CLOSE TO INHERITED MINT
GRID...TWEAKING UP A DEGREE OR TWO TRI STATE AREA. THINK AREAS
ACROSS THE NORTH AND SE OH STAND THE BEST CHANCE OF DROPPING INTO
SINGLE DIGITS AS MOST OF THE ADVECTING MID/HI LEVEL MOISTURE SHOULD
BE ACROSS SOUTH. SHOULD CLOUDS CLEAR OUT ACROSS TYGART AND
GREENBRIER VALLEY...READINGS BELOW ZERO WOULD BE LIKELY.

S/W TROF WILL ZIP THRU ON SATURDAY...BECOMING SUPPRESSED AS IT MOVES
INTO AREA OF CONFLUENCES ALONG MID ATLANTIC COAST. THIS IS SOMEWHAT
FASTER THAN PREVIOUS FCST. NOT MUCH LIFT TO WORK WITH...BUT MAY BE
ABLE TO SQUEEZE OUT SOME FLURRIES. TEMPS RECOVER INTO MID/UPR 20S.
WAA ALOFT TRIES TO CRANK UP ACROSS TN VALLEY AND LWR OH VALLEY
SATURDAY NIGHT INTO SUNDAY AMID SOME MID/HI CLOUDS STREAKING IN FROM
WEST. USED A BLEND OF GUIDANCE WITH INHERITED TEMP GRIDS FOR LOWS
SATURDAY NIGHT AND HIGHS SUNDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
BROAD UPPER TROUGH IS MAINTAINED OVER THE EASTERN HALF OF THE NATION
THIS PERIOD. THIS WILL CONTINUE THE UNSETTLED PATTERN WITH MOSTLY
BELOW NORMAL TEMPERATURES THRU EARLY NEXT WEEK.

ONE SYSTEM WITHIN THIS BROAD UPPER TROUGH LIFTS OUT FRIDAY
NIGHT...WITH LINGERING MOUNTAIN SNOW SHOWERS ENDING. ADDITIONAL SNOW
ACCUMULATIONS WILL BE LIGHT AT BEST.

A WEAK CLIPPER LIKE LOW WILL RAPIDLY DIVE SOUTHEAST ACROSS THE AREA
MAINLY SATURDAY NIGHT...BUT LACK OF MOISTURE AND DYNAMICS WILL
LIMIT PRECIP TO WIDELY SCATTERED SNOW SHOWERS AT BEST...MAINLY
NORTH. OTHERWISE...THE WEEKEND LOOKS DRY WITH TEMPERATURES
STRUGGLING TO REACH THE FREEZING MARK IN THE AFTERNOONS.

A MORE POWERFUL SHORT WAVE WILL DIVE INTO THE CENTER OF THE NATION
EARLY NEXT WEEK...BEFORE SHIFTING EASTWARD MID WEEK. EVEN THOUGH THE
MODEL CONSENSUS HAS THE MAIN SURFACE LOW TRACKING SOUTH AND EAST OF
OUR AREA...ARCTIC HIGH PRESSURE WILL BE MOVING OFF THE NEW ENGLAND
COAST AHEAD OF THIS SYSTEM. THIS WILL BRING SOMEWHAT MILDER AND MORE
MOIST AIR ON A SOUTHEASTERLY LOW LEVEL FLOW AHEAD OF IT. THIS SYSTEM
HAS GREATER POTENTIAL FOR A SNOW TO RAIN SCENARIO...UNTIL COLDER AIR
SWEEPS BACK IN BY WEDNESDAY. WILL BRING IN A CHANCE OF SNOW ON LATER
ON MONDAY...THEN TO INTRODUCE AT LEAST A MIX OF PRECIP OVER THE AREA
ON TUESDAY...WHEN THE SOUTHEAST FLOW WILL BE STRONGEST. LOOK
TEMPERATURES EARLY NEXT WEEK TO GET ABOVE FREEZING IN THE
AFTERNOONS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
STRATUS DECK REMAINS OVER THE REGION BUT SHOULD BEGIN TO DISSIPATE
THIS MORNING. IN THE MEAN TIME...SYSTEM COMING IN FROM THE WEST WILL
SPREAD CLOUDS OVER THE REGION. THIS SYSTEM WILL START PRODUCING SNOW
AND LOWER CEILINGS OVER SOUTHEAST OHIO DURING THE MORNING
HOURS...THEN SLOWLY PUSH SOUTHWARD INTO WEST VIRGINIA AND VIRGINIA
DURING THE DAY. EXPECT VERY LOW CEILINGS AND VISIBILITIES IN THE
SNOW BAND.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CEILINGS DISSIPATING THIS MORNING
COULD VARY. TIMING OF SNOW COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         THU 01/20/11
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  L    L    M    L    H    H    M    H    H    H    H    H
EKN CONSISTENCY  L    M    M    L    L    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 12Z FRIDAY...
IFR TO VLIFR CONDITIONS IN SNOW THURSDAY NIGHT INTO FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
     FRIDAY FOR WVZ005>008-013>016-018-024>030-039-040.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     SATURDAY FOR WVZ033>038-046-047.
     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 7 AM EST
     FRIDAY FOR WVZ009>011-017-019-020-031-032.
OH...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 7 AM EST
     FRIDAY FOR OHZ066-067-075-076-083>087.
KY...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
     FRIDAY FOR KYZ102-103-105.
     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 7 AM EST
     FRIDAY FOR KYZ101.
VA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
     FRIDAY FOR VAZ003-004.

&&

SYNOPSIS...JMV/RPY/30
NEAR TERM...RPY/JEE
SHORT TERM...30
LONG TERM...JMV
AVIATION...RPY
Hazardous weather outlook, Jan 20, 4:05 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EST THU JAN 20 2011

KYZ102-103-105-WVZ005>008-013>016-018-024>030-039-040-210915-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
UPSHUR-BARBOUR-
405 AM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH
OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ033>038-046-047-210915-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-
RANDOLPH-
405 AM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101-OHZ066-067-075-076-083>087-WVZ009>011-017-019-020-031-032-
210915-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-
HARRISON-TAYLOR-
405 AM EST THU JAN 20 2011

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-210915-
DICKENSON-BUCHANAN-
405 AM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Morgan

When
January 20, 11:00 AM EST to 11:00 PM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Heavy Snow, Athens

When
January 20, 11:00 AM EST to 11:00 PM EST
Where
Athens forecast zone
Reported by
COOP Observer
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
January 20, 11:00 AM EST to 11:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Heavy Snow, Vinton

When
January 20, 11:00 AM EST to 10:00 PM EST
Where
Vinton forecast zone
Reported by
COOP Observer
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
January 20, 11:00 AM EST to 10:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
January 20, 11:00 AM EST to 10:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heavy Snow, Meigs

When
January 20, 12:00 PM EST to 11:00 PM EST
Where
Meigs forecast zone
Reported by
COOP Observer
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Weather, Gallia

When
January 20, 2:00 PM EST to 11:00 PM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Winter Weather, Lawrence

When
January 20, 3:00 PM EST to 11:00 PM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268849, 268850, 268851, 268852, 268854, 268855, 268853, 273590, 273591.